About a year ago, I had a series of scary panic attacks and I was prescribed Celexa. I took 10mg of Celexa for almost a year, and it worked. It took away the panic attacks, the anxiety, and the fear. It also took away my passion, my joy, and my enthusiasm. I became a calm, steady, detached shell of myself. I could have kept going like that and been fine, because well, life was pretty easy. I didn't get angry anymore, didn't get frustrated, and did what needed to be done without complaint.
But I decided I wanted my passion back and I wanted to start caring again. I also felt like I was disappearing. I was ready to find out what would happen if I started feeling real, solid, heartfelt emotions again.
Almost two weeks ago, I went to see my doc for an annual. He said, "Stop taking Celexa whenever you want, it's only 10mg." So I did. Almost overnight my sex drive was back, I was enthusiastic, and ALIVE!
But, it was like I was on speed. And I have been experiencing profound dizziness, aches in my legs, annoyingly vivid dreams, and trouble sleeping. The past two days, I've also had tingling in my hands (which almost always comes with tingling in my brain), and I get sooooo incredibly frustrated/intense/overwhelmed, I'm induced to crying. No particular reason, just need to release from this intensity!
I did a little research, and found out that these are withdrawal symptoms. It doesn't make the symptoms go away to know this. It does, however, make me understand what's going on, and that they will eventually subside.
In a way, these symptoms are a chance for me to practice zen and mindfulness.
Crying helps temporarily. And it feels good. It's amazing to feel my body just NEED to cry without having some kind of specific reason or emotion to go with it. It's like jumping up and down or hitting a pillow. It's a way to release the tension that's constantly building up.
I had gained quite a bit of weight on Celexa, and I was sleeping all the time. I can already feel that weight starting to shed, and I'm sleeping normal hours again, except waking up several times a night from aches and vivid dreams.
One of the weirdest side effects I'm getting is that I feel like I'm having every emotion at the same time. Happy, sad, mad, calm, attentive, bored, enthusiastic, frustrated. It's like a flood gate was opened, and all of the things I wasn't feeling on Celexa are coming in at one time.
In a way, it's a time for me to learn, so when all of this withdrawal is over, I can remember that so much of emotion is physical and chemical. Since none of my emotions are being caused by anything but chemicals, I can't blame it on anything. I really hope I can remember this when I'm no longer beholden by the chemistry in my brain, and see my emotions not as my enemy (like I did before I took Celexa), but as a physical symptom.
Or maybe, this is all the withdrawal symptoms talking :)
One positive symptom, although painful at times because the feeling is so intense, is a renewed energy for writing. Almost an obsession. Writing has taken on a similar function as crying—it's a way for me to get some release. This year on Celexa stalled my desire to write to almost nothing. I would write things, but I didn't really care about them. There was no passion. My muse was taking a vacation.
Now, I again have motivation to write and exercise. Maybe it's the feeling that I'm on speed that's causing this, but man, I'm so glad to have my creativity back. Whether or not it's temporary, I'm going to focus on that part of the withdrawal as much as I can, rather than focusing on the spinning, insomnia, and freaky dreams. (And actually, my freaky dreams have lent to some very interesting story ideas!)
I'm trying to focus on what's good, and to keep reminding myself that these withdrawal symptoms will eventually go away. Sometimes, I feel like I'm at the end of my rope, and I just can't take it anymore. Crying, exercising, writing, and sharing my story with others will get me through.
I've had lots of thoughts during this year, and I continue to wonder about the long-term effects it will have on my zen practice. There is a lesson in here somewhere. Perhaps several. Can I have the egolessness enough to see them?
In case you'd like to know, these are the common side effects of Celexa withdrawal. I put a star next to the ones that people seem to complain about the most on the websites that I visited during my research.
- Anxiety *
- Dizziness *
- Fatigue *
- Headache *
- Insomnia *
- Visual hallucinations
- Nausea *
- Restlessness *
- Blurred vision
- Muscle and joint pain *
- Jolting electric "zaps” *
- Tingling sensations *
- Abdominal discomfort
- Flu symptoms and general malaise *
- Agitation *
- Vertigo *
- Gait disturbances
- Irritability *
- Nightmares and/or vivid dreams *
- Memory and concentration difficulties
- Chills and hot flashes
- Crying spells *
- Suicidal thoughts
These are the suggestions for getting through the withdrawal symptoms. Although it's highly recommended to taper off the medication slowly as a way to prevent withdrawal, it still seems that many people have some symptoms, even with the taper.
- Drink lots of water
- Exercise (swimming, running, walking, biking, etc.)
- Talking to a counselor/therapist or friend a LOT during this time
- Eat regularly and healthy
- Avoid alcohol
- Dramamine (mixed results)
These are some things that worked for me, but nobody else had mentioned them in my research
- Crying and enjoying it
- Ibuprophen for the headaches and muscle aches
- Tylenol Simply Sleep (ask your doctor first!!)
- Mindfulness and "watching" all the symptoms like a movie
- Finding the good that is coming with the withdrawal
- Writing, writing, writing
- Playing games (video, board, card, etc.)
- Doing things I love
- And when the anxiety/restlessness/intensity rears its head - remember it's not ME, it's the chemistry in my brain that's doing this.
If you are reading this and are currently going through Celexa withdrawal, you are not alone.